Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

Clonazepam withdrawals?

I have been on clonazepam 1mg twice a day for quite a long time now (maybe 10 years) for a twitch in multiple parts of my body. I went to a new doctor and he strongly recommended getting off of it due to its strong addictive nature. He recommended cutting my dosage in half every 1-1.5 weeks depending on how I feel. I did:
1mg x2 for a week
1mg at night for a week
.5mg x2 for a week
.5mg at night for a week
and now I'm off.
I was fine until about the last stage when I started to get a stomach ache in the mornings. I didn't make the connection until now that I've been completely off for about a week and a half. My stomach hurts so bad that I can't eat, and now it's gotten to the point where once I eat it comes back! The stomach aches are also driving my depression through the roof. I'm already taking Lexapro 10mg for depression but it has not been enough for this last week. I'm seeing my doctor again tomorrow but was wondering if anyone had any other suggestions. I've read about using Xanax while tapering as it has a much sorter half life or even beta blockers. Does anyone have any experience with taking other medications to help with tapering.
2 Responses
Avatar universal
The idea of using drugs to taper off other drugs is one many accept, but others don't.  The problem with the theory is that, first, if you're moving from one drug to another, you can't know which symptoms are side effects of the new drug and which are withdrawal effects of the old indicating the taper needs to be done more slowly.  Also, no two drugs even in the same class work the same way -- if they did they wouldn't be able to get patents.  They target receptors in different ways and usually target different receptors, so the notion that drugs are ever equivalent is not true.  That being said, some people do find success in doing it this way and many practitioners do it this way.  Now, your situation is different -- you're no longer tapering off, you've quit.  So you're just using a different drug in the hope it will get rid of what you think is a protracted withdrawal effect of quitting a different drug.  Withdrawal differs by the individual -- for some it's very easy all the way to being impossible for others.  I think your taper was way too quick for being on a drug as long as you were and one that is notorious for being very hard to stop taking, and if a stomach ache is all you're having you're actually doing great.  An odd part of this is, yes, clonazepam is very addictive, but you were already addicted to it for ten years -- it wasn't like your doctor was saving you from that.  He as just enforcing a bias against the drug.  It's hard to know if you still needed it or ever needed it, as these drugs are way overprescribed, and also hard to know if your doctor is even qualified to do this since it doesn't appear he's a psychiatrist, at least as you describe it, and regular docs aren't known for great knowledge of the drugs they use or on how to handle their difficulties.  When you're on a drug a long time you take a long time to taper off it, at least six weeks but generally as long as it takes for you as an individual to successfully complete the taper.  I guess you have four choices -- go on another addictive drug to try to get over this addictive drug, as all benzos are addictive; wait it out and hope it resolves in time; go back on the clonazepam and taper off more slowly, starting at the last dose at which you felt fine; try to deal with the stomach issue separately, with natural methods such as dietary changes and maybe digestive enzymes or aloe juice or whatever seems appropriate given your pain.  The worst withdrawal effect is highly increased anxiety (including intractable insomnia) and you don't seem to have that, so again, this isn't nearly the worst withdrawal I've read about or experienced.
Avatar universal
OMG let me tell you. I think you have weaned off way too fast.

I was on .5 two times a day for the last year. I was on clonazapam for 6 years and weaned off slowly, but went back on a year ago.

The more I took the worse my symptoms got so I of course panicked and weaned myself off in a two week period.

I have experienced the worst withdrawl ever, body shakes for a week straight, insomnia, severe anxiety all day long. This has been going on for three weeks now. My doctor wanted to put me back on a non generic clonazapam to settle me down and wean off slower, but I took one dose and bam........symptoms increased.

Please if anyone is listening wean off these benzo's slowly. It took me 8 months the first time.

I am now on ativan to help with the withdrawl which seems silly putting another benzo in my body but I have lost a tremendous amount of weight and physical effects too much. I will do this for a short time get stable again somewhat and then slowly wean off ativan.

One thing that got me through which is natural was a product called HVP made by Nature's Sunshine. It is a combination of Hops, Valarian, and passionflower. As per my naturalpath I have been taking 3 capsules every three to four hours since withdrawl and they did provide some relief.

Good luck
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?